Arkansas, 2019

Tornado and Damaging Wind in Arkansas, April 25, 2019

April 25, 2019 · NWS JAN · 2 events in 1 county or zone

A broken line of storms impacted areas mainly over the western half of the forecast area during the late evening of April 24th into the morning hours of the 25th. Scattered wind damage occurred along with a couple tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$503,000
Crop damage
$900,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A broken line of storms impacted areas mainly over the western half of the forecast area during the late evening of April 24th into the morning hours of the 25th. Scattered wind damage occurred along with a couple tornadoes. The most impactful event during this time was the tornado across northern Morehouse Parish Louisiana and southern Ashley County Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 25, 12:12 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 25, 12:12 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
112 AM CDT Thu Apr 25 2019

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:
VFR conditions continue across the area with the exception of the
Pine Belt, which is experiencing IFR to LIFR ceilings this
morning. Expect flight categories to continue to diminish as a
line of showers and storms moves into the area from the west. Much
of the day should see sub-VFR ceilings along with rain and
thunderstorms. Some storms could be severe. Conditions will
improve this evening, with VFR ceilings likely to resume. /28/

&&

.DISCUSSION...
The 00Z Thu JAN sounding showed a cap at 800mb and local radars
were virtually free of returns over our CWA but regional radars
had convection developing over east Texas that models still depict
will move into the southwest most portions of our CWA just after
4 am. Water vapor imagery showed the circulation around a closed
low spinning over north central Texas. Surface analysis had a
rather ill-defined 1006mb low over south Texas. These features
will continue to approach our CWA tonight and move across our CWA.
This will increase our rain chances toward morning. Forecast
remains on track. /22/

Prior discussion below:

Tonight through Tomorrow night...
Warm weather will continue into the evening but there are
increasing PoPs over night. A low pressure system currently over
Texas will approach our area with an ongoing line of storms moving
in from the west after midnight. Some of these storms could
produce strong winds and locally heavy rain but our primary severe
weather threat will be with a second round of storms which will
develop by mid morning. High-Res guidance shows some slight
differences with regard to timing but the atmosphere should
support the potential for severe thunderstorms as this second
round becomes organized. Forecast MLCAPE values up to 1500 J/kg,
0-6 km shear of 40-50 kts, and helicity values of 250-300 are less
than recent events, but are adequate for damaging wind gusts and
a tornado or two especially with any bowing line segments. The
greatest threat will be in the slight risk area which is roughly
our MS counties south of I-20. Thunderstorms should exit east of
our CWA by 5-7 PM. A few showers or an isolated storm could linger
into the evening.

Friday through Wednesday...
In the wake of the system, an upper level ridge and surface high
pressure will help keep temperatures near or above normal headed
into the weekend. A slight chance of showers will accompany a
decaying front as it dips into the northern part of our area on
Saturday night into sunday morning. For the rest of the work week,
more upper level ridging will occur bringing warmer temperatures
and mostly dry weather. On the western side of the ridge there is
a chance of some return showers for Wednesday mainly across
northeast LA and southeast AK./JNE/NF/JPM

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       76  59  76  52 /  99  54   6   0
Meridian      76  60  77  51 / 100  61   9   0
Vicksburg     76  60  76  52 /  95  40   5   0
Hattiesburg   77  61  78  52 / 100  57  10   0
Natchez       76  59  76  52 /  98  33   6   0
Greenville    75  59  74  53 /  84  45   3   0
Greenwood     74  59  74  52 /  84  56   4   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Apr 24, 2:54 PM CST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
354 PM CDT Wed Apr 24 2019

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>042-044>046-252100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Leake-
Neshoba-Kemper-
354 PM CDT Wed Apr 24 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Thursday

Isolated severe thunderstorms will be possible
tomorrow through tomorrow evening. The main threat with storms
will be damaging straight line winds gusts with hail up to quarter
size.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN... Friday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday
through Thursday night.

LAZ023>025-MSZ043-047>052-252100-
Franklin LA-Catahoula-Tensas-Madison MS-Warren-Hinds-Rankin-Scott-
Newton-Lauderdale-
354 PM CDT Wed Apr 24 2019

This hazardous weather outlook is for portions of northeast
Louisiana, and central Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Thursday

FLOODING
THREAT...Limited
TIMING...Thursday

Isolated severe thunderstorms will be possible tomorrow through
tomorrow evening. The main threat with storms will be damaging
straight line winds gusts with hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Flash flooding is possible for areas mainly along and south of
the Interstate 20 corridor Thursday afternoon through late
Thursday evening. Rainfall totals could approach 1 to 3 inches,
with locally higher amounts, over short periods of time. This
could lead to localized flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday
through Thursday night.

LAZ026-MSZ053>066-072>074-252100-
Concordia-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
354 PM CDT Wed Apr 24 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Thursday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Thursday

FLOODING
THREAT...Limited
TIMING...Thursday

Severe thunderstorms capable of damaging winds up to 60 to 70mph
and quarter sized hail are possible and a tornado or two cannot
be ruled out, mainly along and south of the I-20 corridor.

(https://www.weather.gov/images/jan/graphicast/1.png)

Flash flooding is possible for areas mainly along and south of
the Interstate 20 corridor Thursday afternoon through late
Thursday evening. Rainfall totals could approach 1 to 3 inches,
with locally higher amounts, over short periods of time. This
could lead to localized flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday
through Thursday night.

3

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Apr 24, 7:52 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
852 PM CDT WED APR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TORNADO          2 ESE NOXAPATER         32.98N 89.04W
04/18/2019                   WINSTON            MS   NWS STORM SURVEY

            THIS TORNADO BEGAN ALONG COUNTY ROAD 490
            NEAR THE INTERSECTION OF BARRIER CLAY ROAD
            WHERE NUMEROUS LARGE TREE LIMBS WERE
            SNAPPED. THE TORNADO CONTINUED EAST ALONG CO
            RD 490 WHERE A NUMBER OF BOTH SOFTWOOD AND
            HARDWOOD TREES WERE SNAPPED AND UPROOTED.
            THE TORNADO MOVED NORTHEAST AFTER CROSSING
            CO RD 397 AND DISSIPATED AFTER CROSSING
            ELLISON RIDGE RD AND AB RODGERS RD WHERE
            SEVERAL LARGE LIMBS WERE SNAPPED.

&&

TW
Local storm report, Apr 24, 7:53 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
853 PM CDT WED APR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TORNADO          4 W VERNON              32.99N 88.99W
04/18/2019                   WINSTON            MS   NWS STORM SURVEY

            THIS TORNADO BEGAN JUST SOUTHWEST OF ENON RD
            AND MOVED NORTHEAST ACROSS ROCKY HILL RD AND
            POTTER FULTON RD WHERE LARGE LIMBS WERE
            SNAPPED AND SEVERAL SOFTWOOD TREES UPROOTED.
            THE TORNADO THEN CROSSED CO RD 397 AND
            FOLLOWED MURRY FULTON RD CROSSING COOPWOOD
            CREEK WHERE ADDITIONAL TREES WERE DOWNED.
            THE TORNADO MOVED THROUGH A MARSHY AREA
            ALONG TOWN CREEK BEFORE SNAPPING A FEW MORE
            TREE BRANCHES ALONG BETHEL ROAD. THE TORNADO
            QUICKLY DISSIPATED BEFORE REACHING ELLISON
            RIDGE RD.

&&

TW
Local storm report, Apr 24, 7:54 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
854 PM CDT WED APR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TORNADO          4 SE VERNON             32.95N 88.87W
04/18/2019                   WINSTON            MS   NWS STORM SURVEY

            THIS TORNADO BEGAN JUST WEST OF HIGHWAY 397
            WHERE IT SNAPPED AND UPROOTED SEVERAL
            HARDWOOD AND SOFTWOOD TREES. THE TORNADO
            CONTINUED TO THE EAST CROSSING SHUGUALAK
            ROAD UPROOTING A FEW TREES. THE TORNADO
            TURNED MORE NORTHEAST CROSSING C MCDONALD
            ROAD, BEFORE ENDING NEAR EBENEZER CHURCH
            ROAD UPROOTING A FEW MORE TREES ALONG ITS
            PATH.

&&

TW
Local storm report, Apr 24, 7:55 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
855 PM CDT WED APR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TORNADO          ELLISON RIDGE           33.07N 88.88W
04/18/2019                   WINSTON            MS   NWS STORM SURVEY

            THIS BRIEF TORNADO BEGAN OFF OF ELLISON
            RIDGE ROAD WHERE IT UPROOTED A COUPLE OF
            TREES. THE TORNADO CROSSED HEMPHILL ROAD
            CONTINUING TO UPROOT TREES, BEFORE ENDING
            ABOUT A MILE EAST OF HEMPHILL ROAD NEAR A
            LOGGING ROAD.

&&

TW
Local storm report, Apr 24, 7:56 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
856 PM CDT WED APR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TORNADO          4 ESE ELLISON RIDGE     33.05N 88.82W
04/18/2019                   WINSTON            MS   NWS STORM SURVEY

            THIS TORNADO BEGAN NEAR THE WINSTON/NOXUBEE
            COUNTY LINE OFF OF HIGHWAY 490. NUMEROUS
            TREES WHERE SNAPPED AND UPROOTED AT THIS
            POINT. THE TORNADO CONTINUED TO MOVE EAST
            ACROSS BUTLER ROAD CONTINUING TO SNAP AND
            UPROOT BOTH HARDWOOD AND SOFTWOOD TREES. THE
            TORNADO TURNED MORE SOUTHEAST AS IT CROSSED
            RICHARDS ROAD CONTINUING TO SNAP AND UPROOT
            TREES. THE TORNADO ENDED OFF OF NORTH HAYES
            FIELD ROAD SNAPPING NUMEROUS PINE TREES
            ALONG ITS PATH.

&&

TW
Local storm report, Apr 24, 7:57 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
857 PM CDT WED APR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TORNADO          4 SSW DE KALB           32.72N 88.68W
04/18/2019                   KEMPER             MS   NWS STORM SURVEY

            THE TORNADO TOUCHED DOWN WEST OF HIGHWAY 39
            ALONG CRAIG ROAD WHERE IT PEELED BACK THE
            ALUMINUM ROOFING ALONG THE SOUTHWARD FACING
            SIDE OF A ONE-STORY HOME. IT BLEW THE
            ROOFING SEVERAL YARDS INTO AN OPEN FIELD.
            THEREAFTER, THE TORNADO TRACKED NORTH TO
            JACKSON STEVENS ROAD WHERE IT BROKE LARGE
            SOFTWOOD TREE LIMBS AND UPROOTED MULTIPLE
            SOFTWOOD TREES. IT CONTINUED ITS NORTHWARD
            TRACK TO OLD JACKSON ROAD WHERE SEVERAL
            SMALL SOFTWOOD LIMBS WERE BROKEN BEFORE IT
            LIFTED JUST NORTH OF OLD JACKSON ROAD.

&&

TW

The radar

The Shreveport radar (KSHV), 188 km away, was scanning. The volume nearest the first event began at 07:50 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Ashley

When
April 25, 1:49 AM CST to 2:01 AM CST
Where
Ashley County, 3.28 mi ESE of White to 4.27 mi SE of Crossett Muni Arpt
Rating
EF1
Path length
11.32 mi
Path width
1,200 yd
Property damage
$500,000
Crop damage
$900,000
Reported by
NWS Storm Survey
Coordinates
33.008, -91.945

This tornado began at the marshy backwaters southeast of the Upper Ouachita National Wildlife Refuge. It shifted northeast to the intersection of Martin Trail and North Lake Road where it snapped several large softwood tree limbs and uprooted several softwood trees. It continued northeast to the intersection of Indian Mound Road and Tram Road where it continued to snap softwood trees and begun to uprooted hardwood trees. It moved east northeast to White Arkansas Road, persistently snapping and uprooting large softwood and hardwood trees. As it progressed northeast to Oscar Lum Road, the tornado mowed down a large area of hardwood and softwood trees, where it likely blocked off a nearby bridge. It then propagated northeast to the intersection of Middlebrooks Road and Oscar Lum Road snapping large softwood limbs and uprooting several softwood and hardwood trees. The uprooting and snapping of both hardwood and softwood trees continued when it moved across US Highway 143 to across the Arkansas State line where the aforementioned highway becomes US Highway 133. It also snapped and uprooted hardwood and softwood trees within an Arkansas rural residential area consisting of the Roads of Ashley 203, Ashley 201, Ashley 2, Ashley 228 and Ashley 714. It crossed the intersection of Ashley 4 Road and the railroad tracks west of Highway 425, continuing its snapping and uprooting of softwood and hardwood trees. It then went north northeast snapping and uprooting softwood and hardwood trees along Highway 425, and lifted at the intersection of Highway 425 and Highway 82, but not before uprooting and snapping a few hardwood and softwood trees. Maximum winds were 112 mph. Total path length was 16.24 miles.

Thunderstorm Wind, Ashley

When
April 25, 1:58 AM CST
Where
Ashley County, 0.78 mi NNE of Berlin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.090, -91.763

A tree was blown down across Berlin Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyThe tornado archive for Arkansas, 2019Warnings in Arkansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821560, 823347.